Vitamin Toxicity in Dogs
Dr. Bari Spielman
Vitamin toxicity occurs when the intake of a dietary vitamin exceeds the normal requirement causing adverse clinical signs or disease. Normal requirements differ for different vitamins and there are a variety of causes of vitamin toxicity, depending on the type of vitamin. Excessive feeding of diets containing a large amount of liver
Vitamin A Toxicity
Inappropriate use of vitamin A-containing supplements, especially fish liver oils
Vitamin B-6 Toxicity
Oversupplementation of vitamin B-6
Oversupplementation of vitamin C
Vitamin D Toxicity
Rodenticides (rat poison) containing cholecalciferol
Inappropriate use of vitamin D-containing supplements, especially fish liver oils
Ingestion of Cestrum diurnum, an ornamental house plant
What To Watch For
Clinical signs of vitamin toxicity depend on the vitamin, the amount ingested and the length of time the ingestion occurs.
In animals with vitamin A toxicity, watch for lethargy, anorexia, weight loss, limping (front legs), changes in sensitivity over the neck and forelimb region, stiffness and constipation.
In animals with vitamin B-6 toxicity watch for changes in the nervous system (neurotoxicity) and sensitivity to light.
In animals with vitamin C toxicity watch for diarrhea and abdominal bloating.
In animals with vitamin D toxicity watch for vomiting, diarrhea, anorexia, excessive drinking and urination, depression, hemorrhage (bleeding), abnormal heart rhythms, bone pain and limping.
Diagnosis is based largely on signs of intoxication coupled with a history of ingestion or oversupplementation.
Complete blood count, biochemical profile and urinalysis are often recommended to determine overall health and organ effects.
Radiographs (x-rays) of the neck, chest, ribs and joints, chest and abdomen, depending on which vitamin toxicity is suspected.
Serum concentrations of cholecalciferol in vitamin D toxicity.
Treatment is largely supportive and symptomatic and depends on the underlying vitamin toxicity.
Discontinue supplementation or ingestion of the vitamin.
Intravenous fluids and electrolyte therapy as needed.
If a toxic dose of vitamins is ingested and caught immediately, induction of vomiting can be curative.
Activated charcoal may be administered to some patients early on to aid in additional gastrointestinal absorption and removal.
Specific therapy for kidney failure, high blood calcium levels, abnormal heart rhythms or other changes may be indicated.
Home Care and Prevention
Follow all recommendations, dietary and otherwise, as directed by your veterinarian. Avoid diets that are unusually high in these vitamins and feed balanced diets. Do not oversupplement pets with vitamins, and keep all medication, including vitamins and poisons meant for varmints, out of the reach of your pet.